High Wind, Rapid City
- When
- May 22, 6:30 PM MST to 8:00 PM MST
- Where
- Rapid City forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
Strong winds developed for a brief time in the Rapid City area as a line of showers and a cold front crossed the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong winds developed for a brief time in the Rapid City area as a line of showers and a cold front crossed the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 3:55 PM MST, 2 hours 35 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 455 PM MDT SUN MAY 22 2016 .SHORT TERM...(This Evening Through Monday Night) Issued at 223 PM MDT Sun May 22 2016 Upper low spins over southern Alberta, with a 100+ kt jet pushing into the Northern Plains. Cold front has stalled over western SD and isn't progged to leave the CWA until around 06Z. Skies are mostly sunny, and cumulus are developing over the Black Hills. Shortwave associated with upper low will push into the region this afternoon and evening. Latest runs of hi-res convective models show showers and thunderstorms initiating across northeastern WY and far western SD, under best upper divergence with excellent 0-6 km shear of 60-70 kts. However, strength of these storms will be limited by lack of CAPE there. As upper energy shifts northeastward, thunderstorms are expected to develop and strengthen along the frontal boundary this evening. Severe thunderstorms are expected, with 2000-3000 J/kg MLCAPE and 0-6km shear of 30-50 kts. Large hail and strong winds are possible, likely becoming more of a wind event later as the system forms a line and possibly bows out. Heavy rain is possible as well, but with storm motion at 30-40 kts, storms should be moving pretty quickly and not lingering over an area for a while. There is a potential for tornadoes, as 0-1 km shear is 30-40 kts, 0-1 km helicity is near 300 m2/s2, and LCL heights dip well below 1200 m across south central SD. Storms will transition eastward tonight and move out of the CWA by morning. Some lingering moisture and instability, along with weak upper energy, may result in a few showers/storms over the Hills and northwestern SD Monday into Monday evening. Otherwise mainly dry conditions are expected for Monday, with highs generally in the 70s. .LONG TERM...(Tuesday Through Sunday) Issued at 223 PM MDT Sun May 22 2016 Slow-moving upper trough with periodic shortwaves will continue to affect the region through much of this week. Weather will be unsettled with daily chances for showers and thunderstorms into next weekend. Temperatures will be near seasonal averages. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 452 PM MDT Sun May 22 2016 Scattered to numerous showers and thunderstorms will develop over parts of northeastern Wyoming and western South Dakota early this afternoon pushing east later in the evening. strong to severe thunderstorms will occur in a n/s oriented band across central SD this evening. Outside of the storms VFR conditions are expected. In and near storms, IFR ceilings and visibilities are expected along with the potential for strong gusty winds and hail. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Pojorlie LONG TERM...Pojorlie AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 721 AM MDT SUN MAY 22 2016 WYZ054>058-071-231300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 721 AM MDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-013-024>031-041-072>074-231300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- 721 AM MDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-042>044-046-047-049-231300- ZIEBACH-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 721 AM MDT SUN MAY 22 2016 /821 AM CDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL, DAMAGING WINDS, AND LOCALLY HEAVY RAIN. THERE IS ALSO THE POTENTIAL FOR TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
454 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 5 S LAKEVIEW 43.04N 100.75W
05/22/2016 E1.25 INCH TODD SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 7 WSW LITTLEBURG 43.02N 100.59W
05/22/2016 E1.25 INCH TODD SD PUBLIC
QUARTER TO HALF DOLLAR HAIL
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 18 SSE MISSION 43.07N 100.52W
05/22/2016 E1.00 INCH TODD SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 3 NE LITTLEBURG 43.08N 100.41W
05/22/2016 TODD SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
611 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 9 ESE HIDDEN TIMBER 43.18N 100.26W
05/22/2016 E60 MPH TODD SD PUBLIC
SEES ROTATION IN CLOUDS
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 6 S KEYAPAHA 43.01N 100.13W
05/22/2016 E60 MPH TRIPP SD PUBLIC
SOME ROOF DAMAGE TO FARM BUILDINGS
&&
METhe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627238, 627239.